Texas, 2009

Hail in Texas, April 26, 2009

April 26, 2009 · NWS OUN · 12 events in 4 counties and zones

Thunderstorms developed along and east of a dry line over the eastern Texas panhandle. Severe storms produced large hail and damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along and east of a dry line over the eastern Texas panhandle. Severe storms produced large hail and damaging straight line winds. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 26, 11:09 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 26, 11:09 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CDT SUN APR 26 2009

.DISCUSSION...
FLOOD WATCH WAS ISSUED EARLIER FOR NORTHERN AND WESTERN OKLAHOMA.
WIND ADVISORY FOR ALL BUT SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA
WELL INTO TONIGHT. SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED
THROUGH TONIGHT WITH AMPLE SHEAR AND INSTABILITY. QUESTION WILL BE
EFFECTS OF WARM-SECTOR CONVECTION THAT IS GRADUALLY TRANSITIONING
FROM ELEVATED TO SURFACE BASED ACROSS A LARGE PART OF WESTERN
OKLAHOMA. IT IS STILL EARLY ENOUGH THAT WE COULD SEE THIS ACTIVITY
PROGRESS NORTHWARD WITH ADDITIONAL DEVELOPMENT FARTHER
WEST/SOUTHWEST LATE TODAY INTO TONIGHT. EVERYONE SHOULD BE
ENCOURAGED TO STAY ON TOP OF WEATHER CHANGES THROUGH TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 237 AM CDT SUN APR 26 2009/

DISCUSSION...
LOW CLOUDS WILL BE IN PLACE MUCH OF THE MORNING THROUGH CENTRAL
OKLAHOMA WHILE A STRONG UPPER-LEVEL WAVE APPROACHES FROM THE
SOUTHWEST. BY EARLY AFTERNOON, LARGE-SCALE LIFT FROM THE WAVE
WILL PROBABLY BE REALIZED NEAR THE EASTERN PANHANDLES DRY LINE.
STRONG WINDS ALOFT AND A VERY STRONG LOW-LEVEL JET WILL PROVIDE
LARGE SHEAR IN A STRONGLY BUOYANT ATMOSPHERE. THUNDERSTORMS ARE
EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON AND EVENING THAN ON
SATURDAY. ALTHOUGH A LARGE PART OF NORTH CENTRAL OKLAHOMA HAS
RECEIVED FIVE TO SEVEN INCHES OF RAIN EARLY THIS MORNING, THERE IS
NOT YET SUFFICIENT CONFIDENCE ON WHERE TO PLACE ANY FLOOD WATCH
FOR THE COMING NIGHT, IF INDEED ONE WOULD BE NECESSARY. THIS WILL
NEED TO BE MONITORED DURING THE DAY AS IT BECOMES MORE CLEAR WHERE
SLOWING THUNDERSTORMS WILL OCCUR. DURING THE DAY MONDAY ANOTHER
MID-LEVEL TROUGH MOVING THROUGH THE CENTRAL ROCKIES IS EXPECTED TO
PUSH THE FRONT INTO OK. THUNDERSTORMS ARE LIKELY IN SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA AS SURFACE CONVERGENCE INCREASE ALONG THE
ADVANCING FRONT DURING THE AFTERNOON. UNTIL MONDAY NIGHT EPISODES
OF HEAVY RAINFALL MAY NOT BE SPATIALLY COINCIDENT WHICH WOULD
DIMINISH THE RISK OF LARGE FLOODING. MOST AREAS OF OKLAHOMA ARE
LIKELY TO SEE RAINFALL BEFORE TUESDAY MORNING. AFTER A LULL ON
TUESDAY, POPS INCREASE AGAIN WEDNESDAY AS THE FRONT MOVES NORTH
INTO OKLAHOMA. A STRONGER COLD FRONT THURSDAY NIGHT OR FRIDAY WILL
FINALLY END A CLOUDY AND RAINY WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  64  73  52 /  60  60  40  40
HOBART OK         81  62  76  51 /  60  60  30  40
WICHITA FALLS TX  80  67  79  57 /  60  60  50  50
GAGE OK           79  55  69  42 /  60  50  10  20
PONCA CITY OK     77  62  72  50 /  60  80  30  10
DURANT OK         81  67  78  63 /  30  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR OKZ004>030-033>040-044-
     045.

     FLOOD WATCH THROUGH MONDAY AFTERNOON FOR OKZ004>018-021-022.

TX...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR TXZ083>090.

&&

30/11
Hazardous weather outlook, Apr 26, 10:22 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT SUN APR 26 2009

OKZ004>048-050>052-TXZ083>090-271200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1122 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN OKLAHOMA THIS AFTERNOON AND THIS EVENING... WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS TO THE EAST OF THE HIGH RISK WHICH
COVER MUCH OF THE REMAINDER OF THE AREA INCLUDING ALL OF WESTERN
NORTH TEXAS. CITIZENS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS SHOULD
PAY EXTRA ATTENTION TO DEVELOPING WEATHER THROUGH TONIGHT AND REVIEW
SEVERE WEATHER SAFETY PROCEDURES.

LOCATION...
THE HIGH RISK IS WEST OF A LINE FROM BLACKWELL... TO CRESCENT... TO
EL RENO... TO LAWTON... TO FREDERICK AND HOLLIS. THE MODERATE RISK
IS EAST OF THE HIGH RISK AREA AND WEST OF A LINE FROM CHANDLER... TO
PAULS VALLEY... TO RINGLING. THE MODERATE RISK INCLUDES ALL OF
WESTERN NORTH TEXAS. A SLIGHT RISK COVERS THE REMAINDER OF THE
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH EARLY MONDAY MORNING.

IMPACTS...
THE SEVERE WEATHER CONCERNS TODAY WILL BE HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS TO 75 MPH. TORNADOES ARE ALSO A CONCERN IN
THE HIGH AND MODERATE RISK AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS FROM THIS AFTERNOON UNTIL EARLY MONDAY MORNING.

DISCUSSION...
A DRY LINE LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS EXPECTED TO
MOVE TO NEAR THE WESTERN OKLAHOMA BORDER BY LATE THIS AFTERNOON. A
COLD FRONT WILL ALSO BE LOCATED FROM AN AREA OF SURFACE LOW PRESSURE
OVER THE EASTERN OKLAHOMA PANHANDLE NORTHEAST ACROSS KANSAS. STORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES AS A
STRONG UPPER-LEVEL DISTURBANCE MOVES OUT OF THE SOUTHERN ROCKIES.
STRONG WIND FIELDS AND HIGH AMOUNTS OF INSTABILITY WILL LEAD TO
THESE STORMS QUICKLY BECOMING SEVERE WITH THE POTENTIAL FOR LARGE
AND DESTRUCTIVE HAIL...DAMAGING WIND GUSTS...AND TORNADOES

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT MONDAY APR 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING CONCERNS ACROSS PORTIONS
OF NORTHERN AND WESTERN OKLAHOMA THIS AFTERNOON AND TONIGHT. A FLOOD
WATCH IS IN AFFECT FOR THESE AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A
COLD FRONT MOVES THROUGH THE UNSTABLE AIRMASS NOW PRESENT OVER THE
AREA. A BREAK IN THE ACTION IS EXPECTED ON TUESDAY...WITH
THUNDERSTORMS POSSIBLE EVERY DAY FROM WEDNESDAY THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
RIVER FLOODING IS POSSIBLE IN AREAS OF NORTHERN AND WESTERN OKLAHOMA
ON MONDAY AND TUESDAY AS A RESULT OF RECENT HEAVY RAINFALL. THOUGH
EXACT AREAS CANNOT BE DEFINED AT THIS POINT...MULTIPLE ROUNDS OF
HEAVY RAINFALL THROUGH NEXT THURSDAY COULD CAUSE FLOODING IN OTHER
AREAS OF OKLAHOMA AND NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MORNING.

30

In the hours before

Local storm report, Apr 26, 12:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             RETROP                  35.17N 99.37W
04/26/2009  E1.00 INCH       BECKHAM            OK   CO-OP OBSERVER

            NICKEL TO QUARTER SIZE HAIL. TIME IS APPROXIMATE BASED ON
            RADAR AND SPOTTER RECOLLECTION.

&&

LAMERS
Special weather statement, Apr 26, 12:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
126 PM CDT SUN APR 26 2009

TXZ084-261845-
FOARD TX-
126 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF HACKBERRY AT 126 PM
CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN FOARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, Apr 26, 12:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             BURNS FLAT              35.36N 99.18W
04/26/2009  E0.88 INCH       WASHITA            OK   LAW ENFORCEMENT

&&

TY/AL/AG
Special weather statement, Apr 26, 12:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT SUN APR 26 2009

OKZ004-261915-
HARPER OK-
152 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF ENGLEWOOD AT
152 PM CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Apr 26, 12:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SUN APR 26 2009

TXZ083-084-261915-
HARDEMAN TX-FOARD TX-
155 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF GOODLETT AT 155
PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Local storm report, Apr 26, 1:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 NNW SHATTUCK          36.29N 99.89W
04/26/2009  E0.88 INCH       ELLIS              OK   TRAINED SPOTTER

            COVERED THE GROUND.

&&

AG

The radar

The Altus AFB radar (KFDR), 106 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Knox

When
April 26, 2:00 PM CST
Where
Knox County, 3 mi W of Truscott
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.750, -99.862

Hail, Foard

When
April 26, 2:12 PM CST to 2:22 PM CST
Where
Foard County, 5 mi S of Crowell
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.908, -99.720

Hail up to ping pong ball size fell for about 10 minutes, covering the ground.

Hail, Foard

When
April 26, 2:18 PM CST
Where
Foard County, 7 mi SSW of Crowell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.886, -99.767

Quarter- to golf ball-size hail covered the ground.

Hail, Foard

When
April 26, 2:24 PM CST
Where
Foard County, 5 mi SE of Crowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.929, -99.658

Hail, Foard

When
April 26, 2:37 PM CST
Where
Foard County, 7 mi SSW of Crowell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.886, -99.767

Hail up to half dollar-size was reported. Winds of 40 to 50 mph were also reported.

Hail, Foard

When
April 26, 2:40 PM CST
Where
Foard County, Crowell
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.980, -99.720

Hail, Foard

When
April 26, 3:14 PM CST
Where
Foard County, 3 mi E of Crowell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.980, -99.668

Hail, Wilbarger

When
April 26, 3:48 PM CST
Where
Wilbarger County, 0.76 mi N of Vernon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.161, -99.290

Golfball-size hail was reported on Highway 287 on the north side of Vernon. The hail was covering the roadway.

Hail, Wilbarger

When
April 26, 3:50 PM CST
Where
Wilbarger County, Vernon
Measured
2.5 in hail
Reported by
Public
Coordinates
34.150, -99.290

Golfball- to tennis ball-size hail was reported.

Hail, Foard

When
April 26, 5:00 PM CST
Where
Foard County, 3 mi W of Crowell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -99.772

Hail, Hardeman

When
April 26, 6:08 PM CST
Where
Hardeman County, 6 mi ESE of Chillicothe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.227, -99.413

Hail, Hardeman

When
April 26, 6:52 PM CST
Where
Hardeman County, Medicine Mound
Measured
0.88 in hail
Reported by
Public
Coordinates
34.190, -99.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166435, 166436, 166437, 166438, 166439, 166440, 166441, 166442, 166443, 166444, 166445, 166447.